Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2012, 3:05 PM CDT for Ringgold County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2012, 3:05 PM CDT (20:05 UTC)
- Expired
- May 25, 2012, 3:48 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:24 PM CDT | HAIL 1 | 5 Se Delphos, IA | MOSTLY DIME TO NICKEL WITH SOME STONES QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS53 KDMX 252005
SVRDMX
IAC159-252100-
/O.NEW.KDMX.SV.W.0094.120525T2005Z-120525T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT FRI MAY 25 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 400 PM CDT
* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHWEST OF GRANT CITY...OR 30 MILES
WEST OF LAMONI...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...REDDING...MALOY...DELPHOS...BENTON...KELLERTON...
ELLSTON AND BEACONSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4057 9447 4067 9447 4079 9436 4090 9402
4059 9402 4057 9410 4056 9446
TIME...MOT...LOC 2005Z 237DEG 31KT 4055 9446
WIND...HAIL <50MPH 1.00IN
$$
BEERENDS4 follow-up statements
378
WWUS53 KDMX 252018
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT FRI MAY 25 2012
IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
318 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RINGGOLD
COUNTY UNTIL 400 PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHEAST OF GRANT CITY...OR 22 MILES WEST
OF LAMONI...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...DELPHOS...BENTON...KELLERTON...ELLSTON AND
BEACONSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4057 9447 4066 9444 4080 9432 4090 9402
4059 9402 4057 9410 4056 9446
TIME...MOT...LOC 2018Z 240DEG 31KT 4060 9432
WIND...HAIL <50MPH 1.00IN
$$
BEERENDS190
WWUS53 KDMX 252029
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI MAY 25 2012
IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
329 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RINGGOLD COUNTY UNTIL 400 PM CDT...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTH OF MOUNT AYR...OR 15 MILES WEST OF
LAMONI...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
KELLERTON AND BEACONSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4057 9433 4068 9435 4076 9428 4082 9402
4059 9402 4057 9410
TIME...MOT...LOC 2030Z 248DEG 33KT 4062 9419
WIND...HAIL <50MPH 1.75IN
$$
BEERENDS571
WWUS53 KDMX 252036
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI MAY 25 2012
IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
336 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RINGGOLD COUNTY UNTIL 400 PM CDT...
AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF MOUNT AYR...OR 13 MILES WEST
OF LAMONI...MOVING NORTHEAST AT 45 MPH.
IN ADDITION...AT 324 PM CDT...QUARTER SIZE HAIL WAS REPORTED 5 MILES
SOUTHEAST OF DELPOHS WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KELLERTON AND BEACONSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4057 9426 4069 9428 4073 9423 4082 9402
4059 9402 4057 9410
TIME...MOT...LOC 2036Z 244DEG 37KT 4065 9412
WIND...HAIL <50MPH 1.75IN
$$
BEERENDS924
WWUS53 KDMX 252048
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI MAY 25 2012
IAC159-252058-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
348 PM CDT FRI MAY 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4057 9426 4069 9428 4073 9423 4082 9402
4059 9402 4057 9410
TIME...MOT...LOC 2048Z 244DEG 37KT 4070 9397
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:43 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 25, 12:43 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT FRI MAY 25 2012 ...UPDATED 18Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ MAIN CONCERN TODAY WILL BE PRECIP TRENDS. ACTIVE JET CONTINUES TO ROUND PACIFIC NW UPPER LOW AND EXTENDS INTO THE NRN PLAINS. WATER VAPOR IMAGERY SHOWS JET SEGMENT AND SUBTLE ENHANCEMENT OF UVM EJECTING FROM UT INTO NE/KS...WHICH HAS AIDED WEAK SRN NE ELEVATED CONVECTION. PRECIP ALSO NICELY REFLECTED IN RAP 305K ISENT SFC WITH MOISTURE CONVERGENCE AND LOWER RH FOCUSED INTO THIS AREA. WEAK KINEMATIC FORCING WILL PERSIST AND LIFT NWD WITH JET AND BUILDING RIDGE LATER TODAY AND WILL ALSO DRAW INCREASED THERMODYNAMIC FORCING NWD ON LEADING EDGE OF MUCAPE/ELEVATED INSTABILITY GRADIENT. PHASING OF UVM AND ADEQUATE MOISTURE SEEMS WEAK THIS MORNING...SO NOTHING MORE THAN SLIGHT POPS SW IN CASE SOMETHING DRIBBLES INTO FORECAST AREA. HOWEVER FORCING MECHANISMS BECOME BETTER ORGANIZED BY AFTERNOON WITH 00Z ECMWF/GFS BOTH SHOWING SHARPLY INCREASED H85/H7 THETA-E ADVECTION INTO IA BY 00Z. THIS WILL LIKELY DEVELOP ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS...WHICH IS ALSO DEPICTED BY VARIOUS WRF SOLUTIONS. 08Z SURFACE ANALYSIS SHOWS RIDGE FROM NE INTO THE HEART OF IA WHICH WILL KEEP MIXING REDUCED TODAY. MOS GUIDANCE SEEMS TO HAVE DECENT HANDLE ON THIS WITH HIGHS IN THE 70S OR LOWER 80S. .LONG TERM.../TONIGHT THROUGH THURSDAY/ AS THE NEXT SHORTWAVE KICKS OUT OF THE WEST COAST TROUGH AND A SOUTHERLY FLOW INCREASES OVER THE MIDWEST THE FRONT WHICH MOVED THROUGH US YESTERDAY WILL LIFT NORTH OUT OF NORTHERN MISSOURI ACROSS IOWA. 0-3KM SHEAR INCREASES THROUGH THE EVENING AS WELL AND LOOKING AT SOUNDINGS THERE IS A 50-70KT JET OFF THE SURFACE AND IT IS ACTUALLY TO A PRETTY GOOD DEPTH. STORMS THAT FIRE WILL EASILY HAVE VERY ROBUST UPDRAFTS. EXPECTING MORE OF AN ELEVATED HAIL EVENT WITH THE STORMS THIS EVENING AND LOCATION WILL DEPEND ON WHERE THE FRONT WILL BE. CONVECTION MAY LINGER ACROSS CENTRAL IOWA INTO SATURDAY MORNING THOUGH THAT FRONT WILL CONTINUE TO SHIFT EAST SO THE MAIN AREA OF CONCERN FOR THUNDER WILL BE NORTHERN IOWA. FOR THE REMAINDER OF SATURDAY AND SATURDAY NIGHT A STOUT CAP WILL BE IN PLACE AND WE ARE LOOKING FOR LITTLE IN THE WAY OF CONVECTION IN THE CWA...ASSUMING THE FRONT REMAINS IN SOUTHERN MN. SOUTHERLY WINDS WILL BE ON THE INCREASE AGAIN ON SATURDAY POSSIBLY HAMPERED BY CLOUD COVER AT LEAST INITIALLY. I DONT/ THINK WE WILL MIX AS GOOD AS WE COULD. FOR SUNDAY WE WILL SEE LESS CLOUD COVER AND A STRONGER SOUTH WIND OVER THE AREA. I EXPECT THE CWA TO ONCE AGAIN BE CAPPED UNTIL A COLD FRONT BEGINS TO PUSH INTO THE AREA LATE IN THE DAY AND ESPECIALLY SUNDAY NIGHT. THERE WILL BE DEEP LAYER SHEAR WITH THIS AND A STRONG JET AS A SHORT WAVE OVER THE PLAINS MOVES INTO WESTERN IOWA. WE COULD SEE ALL MODES OF SEVERE WEATHER WITH THIS FRONT THOUGH TIMING ISN/T THE BEST. DYNAMICALLY THOUGH I DONT THINK IT WILL MATTER. WE WILL HAVE A LOT OF INSTABILITY WITH CAPES IN EXCESS OF 1500 J/KG ADVECTING INTO THE AREA AND THE AFOREMENTIONED SHEAR. SIMILAR TO THE OTHER NIGHT IT WILL LIKELY EVOLVE FROM SUPERCELLS PRODUCING VERY LARGE HAIL AND SOME TORNADOES TO A LINEAR SYSTEM WITH WIND DAMAGE PROBABLY OVER A FAIR PART OF THE CWA. THE FRONT WILL HEAD EAST DURING THE DAY MONDAY ENDING THE THREAT FOR STORMS BUT USHERING SOME PRETTY COOL AIR FOR EARLY NEXT WEEK. BEYOND THAT THERE IS SUFFICIENT DISAGREEMENT ON A MID WEEK SHORTWAVE THAT WILL BRING SHOWERS AND SOME THUNDER TO THE AREA BUT SHEAR IS WEAK AND WE WILL BE MORE STABLE. KEPT THE POPS WE HAD GOING FOR CONSISTENCY SAKE BUT TIMING AND LOCATION WILL NEED TO BE ADDRESSED IN LATER FORECASTS. && .AVIATION...25/18Z EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS LONG TERM...FAB AVIATION...JUNGBLUTH
Hazardous weather outlook, May 25, 4:23 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 423 AM CDT FRI MAY 25 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 423 AM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT. VERY LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WIND POSSIBLE AS WELL. AN ISOLATED TORNADO IS POSSIBLE INITIALLY. THERE WILL BE A HEAVY RAIN THREAT WITH STORMS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH MONDAY THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY MORNING. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING BUT LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. FOR THE STORMS LATER IN THE PERIOD...SPECIFIC THREATS WILL BE BETTER DETERMINED LATER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS TIMES THROUGH MEMORIAL DAY. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 39 min |
| May 25, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.